Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 46, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 26, 2000, 3:29 PM CDT for Reno County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 26, 2000, 3:29 PM CDT (20:29 UTC)
- Expired
- May 26, 2000, 4:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Reno County, KS
The radar
The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 3:30 PM CDT | Hail 0.75 | Buhler, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 8.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -513 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
640 WUUS53 KICT 262031 SVRICT KSC155-262130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 329 PM CDT FRI MAY 26 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST RENO COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 430 PM CDT. * AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BUHLER...OR ABOUT 8 MILES NORTHEAST OF HUTCHINSON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... NORTHEASTERN RENO COUNTY. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO COUNTY UNTIL 430 PM CDT. LAT...LON 3818 9790 3804 9787 3806 9770 3817 9771 CHANCE NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:37 PM CDT, 52 minutes earlier.
Area forecast discussion, May 26, 2:37 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 237 PM CDT FRI MAY 26 2000 ...PRELIMINARY DISCUSSION FOR PRE-COORDINATION PURPOSES ONLY... FCST CONCERNS... SVR WX EARLY THIS EVE AND HVY RAFL/FLOOD POTNL INTO TNGT... CHCS OF CNVTN INTO SAT FOR SERN KS... SVR WX WL AGAIN AFFECT PART OF THE MEMORIAL DAY WEEKEND...THIS TIME AT THE BEGINNING OF THE HOLIDAY WEEKEND. IMPRESSIVE UPR LO CIRC ACRS NWRN KS EARLY THIS AFTN AND ASSOCD COLD POOL ALOFT HAS RESULTED IN VRY UNSTABLE AMS AND SVR CNVTN ALREADY ACRS CNTRL KS INVOF SFC WRMFNT. THIS FEATURE APPEARS MUCH STGR THAN PROGD BY THE MODELS AND SHUD CONT TO SUPPORT STG/SVR CNVTN INTO THE EARLY EVE AS IT MOVS ENEWD ACRS NRN KS/ERN NE. QUESTION BCMS HOW THE REMAINDER OF THE TNGT PD WL PLAY OUT REGARDING ADDTNL TSRA/SVR CHCS. THE MAIN UPR TROF SEEN ON SATL WV IMAGERY THIS AFTN ACRS THE ROCKIES WAS ALSO SEEMINGLY UNDERPLAYED BY THE MODELS. THIS UPR TROF WL MOV EWD ACRS THE PLAINS LATER TNGT/EARLY SAT AND MAY PROMOTE ANOTHER ORGANIZED CNVTV CLUSTER OF STMS ACRS THE CWA. SOME QUESTION THOUGH AS TO HOW POSBL STM DVLPMT FURTHER S ACRS THE SRN PLAINS LATER THIS EVE MAY AFFECT EXTENT/SVR NATURE OF CNVTN LATER IN THE NGT AND THE HVY RAFL POTNL. CONSIDERING ANTECEDENT HVY/FLOODING RAINS LAST NGT ACRS HARPER AND SUMNER COUNTIES AND VRY LO FFG...XPCT TO ISSUE A FFA FOR AT LEAST THOSE COUNTIES TNGT. SAT...A LRG MCS TNGT ACRS ERN KS/NRN OKLA MAY BE SUFFICIENT TO PUSH FNT AND RAIN CHCS OUT OF THE CWA FASTER THAN ONE MIGHT XPCT. HOWEVER WL KEEP A CHC OF TSRA ACRS SCNTRL/SERN KS AT LEAST FOR THE MRNG. SOME LO LVL DRYING WL TAKE PLACE BHND MID/UPR TROF PASSAGE SAT NGT INTO SUNDAY. UPR RDG PROGD TO BUILD EWD ACRS THE CNTRL PLAINS LATER SUNDAY INTO MON WITH RETURN OF HEAT AND HUMIDITY TO CLOSE OUT THE HOLIDAY WEEKEND. WARMER AIR ALOFT HOWEVER SHUD KEEP THUNDER CHCS AT BAY...SO WL KEEP FCST DRY SUNDAY/MON. COMPLETE AFD WITH SPECIFIC FCST TEMPS/POPS TO FOLLOW ARND 2030Z. DARMOFAL .ICT...NONE.
In the hours before
Local storm report, May 26, 9:54 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
954 AM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 AM WICHITA KS WIND DAMAGE
05/26/00 SEDGWICK TWO TREES WERE BLOWN DOWN
WITH ONE FALLING ONTO A
HOUSE. THIS WAS RELAYED
FROM LOCAL MEDIA KSNW.
0220 AM 2 SE ELLSWORTH KS FLOOD
05/26/00 ELLSWORTH LAW ENFORCEMENT REPORTED
THAT WATER WAS COVERING
AVENUE L.
CWHLocal storm report, May 26, 10:36 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1036 AM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM ANTHONY KS FLOOD
05/26/00 HARPER LAW ENFORCEMENT REPORTED
THAT SEVERAL COUNTY ROADS
WERE UNDER WATER. TWO
BRIDGES HAD BEEN WASHED
OUT. THEY WERE SANDBAGGING
AT ANTHONY LAKE. SEVERAL
HOUSES HAD BEEN FLOODED.
CWHLocal storm report, May 26, 10:49 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1049 AM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 AM CONWAY SPRINGS KS WIND DAMAGE
05/26/00 SUMNER A TRAINED WEATHER SPOTTER
REPORTED THAT A 7 TO 8 INCH
DIAMETER TREE LIMB WAS
BLOWN DOWN.Special weather statement, May 26, 11:56 AM CDT, 3 hours 33 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1156 AM CDT FRI MAY 26 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON THE SYNOPSIS: AT MIDDAY LOW PRESSURE WAS LOCATED OVER NORTHWEST KANSAS...WITH A WEAK WARM FRONT EXTENDING EAST ALONG I-70. STRONGER WINDS ALOFT WILL MOVE ACROSS SOUTHERN KANSAS THIS AFTERNOON AND EVENING. A COLD FRONT IS ALSO FORECAST TO SWEEP ACROSS THE AREA OVERNIGHT. THERE IS A CHANCE OF THUNDERSTORMS BOTH THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE AREA. IT IS NOT CLEAR AT THIS TIME...EXACTLY WHEN OR WHERE THUNDERSTORMS WILL DEVELOP...HOWEVER THERE IS A GOOD CHANCE THAT AT LEAST A FEW WILL BE SEVERE. SPECIAL WEATHER OBSERVATIONS ARE PLANNED FOR EARLY THIS AFTERNOON WHICH SHOULD ALLOW A MORE REFINED OUTLOOK. AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BETWEEN 2 PM AND 4 PM. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. HOWERTON
Special weather statement, May 26, 2:07 PM CDT, 1 hour 22 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 207 PM CDT FRI MAY 26 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON THE SYNOPSIS: AT EARLY AFTERNOON...LOW PRESSURE WAS LOCATED OVER WESTERN KANSAS... WITH A WEAK WARM FRONT EXTENDING EAST ALONG I-70. STRONGER WINDS ALOFT WILL MOVE ACROSS SOUTHERN KANSAS THIS AFTERNOON AND EVENING. A COLD FRONT IS ALSO FORECAST TO SWEEP ACROSS THE AREA OVERNIGHT. SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL KANSAS THROUGHOUT THE AFTERNOON. GOLFBALL SIZED HAIL AND DAMAGING WINDS ARE EXPECTED WITH THESE STORMS. ISOLATED TORNADOES ARE POSSIBLE... MAINLY ALONG AND NORTH OF I-70. THE TORNADO THREAT IS LOWER THIS AFTERNOON ACROSS THE REMAINDER OF THE AREA. HOWEVER WIND PROFILES ARE FORECAST TO BECOME A LITTLE MORE FAVORABLE FOR TORNADOES EARLY THIS EVENING OVER SOUTH CENTRAL KANSAS. A WIDESPREAD OR SIGNFICANT TORNADO OUTBREAK IS NOT EXPECTED. HOWEVER SEVERE THUNDERSTORMS WITH GOLFBALL OR LARGER HAIL AND DAMAGING WINDS ARE LIKELY. IN ADDITION...LOCALLY HEAVY RAIN MAY CAUSE FLOODING OVER THE AREA WHICH RECEIVED HEAVY RAIN LAST NIGHT. SPOTTER ACTIVATION IS VERY LIKELY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND EVENING. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:32 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 43 min |
| May 25, 10:44 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 46 min |
| May 25, 11:23 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 37 min |
| May 25, 11:29 PM CDT | Flash Flood Warning | ICT | Harper | 3 hr |
| May 25, 11:57 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 48 min |
| May 26, 12:18 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| May 26, 1:09 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 66 min |
| May 26, 1:20 AM CDT | Flash Flood Warning | ICT | Ellsworth | 6 hr |
| May 26, 1:50 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
| May 26, 2:09 AM CDT | Flash Flood Warning | ICT | Harper | 6 hr |
| May 26, 2:21 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 54 min |
| May 26, 2:46 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 59 min |
| May 26, 1:52 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 23 min |
| May 26, 2:15 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 30 min |
| May 26, 3:25 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 65 min |
| May 26, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 46 min |
| May 26, 4:35 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.